Iowa, 2007

Heavy Snow in Iowa, December 14 to 15, 2007

December 14 to 15, 2007 · NWS DMX · 7 events in 7 counties and zones

S. during the night of the 14th into the day of the 15th.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level trough moved into the central U.S. during the night of the 14th into the day of the 15th. Low pressure formed at the surface well to the south of Iowa as Iowa was under Polar high pressure. Snow broke out over southern Iowa as a period of strong theta-e advection became established. The snow became banded by sunrise with a band of heavier snow falling over southwest into south central Iowa. The band was about 25 miles wide extending from southeast of Bedford in Taylor County, northeast to Albia in Monroe County. Snowfall in this band was generally in the 6 to 7 inch range. Some of the heavier totals included 8 inches northeast of Ellston and 6.5 inches in Beaconsfield, both in Ringgold County, 7 inches in Leon in Decatur County, and 6.5 inches in Lucas County at Chariton and in Monroe County at Albia. The snow was quite light and fluffy in nature with snow ratios generally in the 25-30 to 1 range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 14, 5:39 PM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Dec 14, 5:39 PM CST, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CST FRI DEC 14 2007

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...
WEAK HIGH PRESSURE OVER THE AREA THIS MORNING WITH COLD TEMPERATURES
ACROSS THE THE FORECAST AREA. HIGH CLOUDS APPROACHING WITH SOUTHWEST
STREAM SYSTEM. ALOFT...UPPER LEVEL TROUGH CONTINUES TO DIG SOUTHEAST
WITH HT FALLS BUILDING EAST NORTHEAST. LIGHT SNOW ALREADY BREAKING
OUT IN WESTERN NEBRASKA AHEAD OF THE SYSTEM. HIGH EXPECTED TO BUILD
EAST TONIGHT WITH INCREASING MOISTURE FROM THE SOUTH.

MODELS CONTINUE TO SHOW NORTHWESTERLY DRIFT WITH SOUTHERN STREAM
STORM. LATEST GFS COMING CLOSER TO EURO SOLN OF PAST FEW DAYS. NAM
IS NOT AS AGGRESSIVE WITH AMTS SOUTHEAST...BUT CONTINUES TO SHOW
NEARLY A QUARTER INCH OF QPF. BUFKIT SOUNDINGS SHOWING HIGH SNOW TO
WATER RATIOS OVER THE SOUTHEAST...WHICH SEEMS REASONABLE GIVEN
THERMAL CONSIDERATIONS. COBB OUTPUT SHOWS ABOUT 15 TO 1...THOUGH
THIS MAY BE SLIGHTLY UNDERDONE. WITH PROLONGED UPGLIDE TAKING PLACE
AND TROWAL FORMING OVER NORTHERN MISSOURI AND SOUTHERN IA...ENUF IN
PLACE FOR AN ADVISORY FOR THE SOUTHERN AND SOUTHEASTERN SECTIONS OF
THE STATE. SNOW SHOULD BEGIN AFTER MIDNIGHT AND WILL PROBABLY OPT
FOR A MIDNIGHT TO 3PM TIME FRAME ON HIGHER SNOWFALL PRODUCTION
SOUTHEAST. SYSTEM WILL LIFT OUT BY 00Z WITH COLDER AIR REMAINING
BEHIND THE LOW UNTIL SUNDAY WHEN SOME MODERATION IS EXPECTED.
PATTERN CONTINUES TO LOOK TO RELAX SOMEWHAT AS WE HEAD INTO THE
EARLY PART OF NEXT WEEK. WARM AIR MOVING OVER THE AREA SHOULD
ENHANCE CLOUD COVER AND POTENTIAL FOR SOME FOG...AS MENTIONED
YESTERDAY. WILL CONTINUE TO MONITOR FOR OUT PERIODS. NEXT CHANCE OF
PRECIP COMES IN THURSDAY WITH WAVE MOVING ACROSS THE CENTRAL PLAINS.
AT THIS TIME IT LOOKS TO BE WARM ENOUGH FOR A LIGHT MIXTURE ACROSS
THE STATE. YESTERDAYS EURO SHOWED QUITE A BIT OF FORCING ALONG AN
INVERTED TROUGH...THOUGH TODAY THE MOISTURE TRANSPORT IS NOT AS
GREAT. GFS/EURO SOLNS ARE SOMEWHAT DIFFERENT AND WILL NOT GO HIGHER
THAN SLIGHT CHANCE TO CHANCE POP AT THIS TIME.  EXPECTING A BREAK
FRIDAY BEFORE NEXT SYSTEM ARRIVES OVER THE WEEKEND.

&&

.AVIATION...15/00Z

CIGS WILL CONTINUE TO LOWER FROM W TO E INTO OVERNIGHT AHEAD OF
APPROACHING SYSTEM.  DO NOT EXPECT MUCH PCPN AT NRN SITES
...FOD/MCW/ALO...THOUGH A PERIOD OF MVFR CIGS ARE POSSIBLE AT ALO.
LIGHT SNOW SHOULD BRUSH DSM WITH AN EXTENDED PERIOD OF MVFR
VSBYS...HOWEVER OTM IS EXPECTED TO SEE A PROLONGED SNOW...LOW MVFR
DROPPING TO IFR AFTER 09Z.  LITTLE IMPROVEMENT IN CIGS IS EXPECTED
AT OTM THROUGH 16/00Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...SNOW ADV FROM MIDNIGHT TO 3 PM
SATURDAY...FOR APPANOOSE...CLARKE...DAVIS...DECATUR...LUCAS
...MAHASKA...MARION...MONROE...RINGGOLD...TAYLOR...WAYNE...WAPELLO.

&&

AVIATION...DONAVON
SHORT TERM...BSS
LONG TERM...REV
Hazardous weather outlook, Dec 14, 3:48 PM CST, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
348 PM CST FRI DEC 14 2007

IAZ074-075-083>086-092>097-151200-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
348 PM CST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN AND
SOUTHEAST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PROLONGED LIGHT TO MODERATE SNOW WILL BEGIN DURING THE EVENING
HOURS AND CONTINUE INTO EARLY MORNING. ACCUMULATIONS MAY REACH ONE
TO TWO INCHES BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT TO MODERATE SNOW IS EXPECTED TO CONTINUE THROUGH THE MORNING
AND INTO THE EARLY AFTERNOON HOURS BEFORE ENDING. TOTAL
ACCUMULATIONS WITH THIS SNOW EVENT SHOULD VARY FROM THREE TO FOUR
INCHES. ISOLATED FIVE INCH AMOUNTS ARE POSSIBLE FAR SOUTH. BLOWING
SNOW...SLEET AND FREEZING RAIN ARE NOT ANTICIPATED.

A SNOW ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL AMOUNTS
ARE ALWAYS ENCOURAGED AND APPRECIATED.

IAZ061-062-072-073-081-082-151200-
JASPER-POWESHIEK-MADISON-WARREN-ADAMS-UNION-
348 PM CST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A PROLONGED LIGHT SNOW WILL BEGIN DURING THE LATE EVENING HOURS
AND CONTINUE INTO EARLY MORNING. ACCUMULATIONS MAY REACH AN INCH
OR SO BY DAYBREAK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

LIGHT SNOW IS EXPECTED TO CONTINUE THROUGH THE MORNING AND INTO
THE EARLY AFTERNOON HOURS BEFORE ENDING. TOTAL ACCUMULATIONS WITH
THIS SNOW EVENT SHOULD VARY FROM ONE TO THREE INCHES. BLOWING
SNOW...SLEET AND FREEZING RAIN ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL AMOUNTS
ARE ALWAYS ENCOURAGED AND APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070-071-151200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
348 PM CST FRI DEC 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Taylor

When
December 14, 11:00 PM CST to December 15, 2:00 PM CST
Where
Taylor forecast zone
Reported by
COOP Observer
Coordinates
40.737, -94.696 (the zone’s center; the record gives no point)

Heavy Snow, Ringgold

When
December 14, 11:00 PM CST to December 15, 2:00 PM CST
Where
Ringgold forecast zone
Reported by
Trained Spotter
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Heavy Snow, Clarke

When
December 14, 11:00 PM CST to December 15, 3:00 PM CST
Where
Clarke forecast zone
Reported by
Law Enforcement
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Heavy Snow, Decatur

When
December 14, 11:00 PM CST to December 15, 3:00 PM CST
Where
Decatur forecast zone
Reported by
COOP Observer
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Heavy Snow, Lucas

When
December 14, 11:00 PM CST to December 15, 5:00 PM CST
Where
Lucas forecast zone
Reported by
Law Enforcement
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
December 14, 11:00 PM CST to December 15, 5:00 PM CST
Where
Wayne forecast zone
Reported by
Trained Spotter
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
December 14, 11:00 PM CST to December 15, 5:00 PM CST
Where
Monroe forecast zone
Reported by
Law Enforcement
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62801, 62802, 62803, 62804, 62805, 62806, 62807.